Tylenol Overdose or Poisoning

In Chicago in the fall of 1982, acetaminophen (Tylenol) capsules were found to be laced with cyanide, which proved quickly fatal in seven unwitting victims. To this day, law enforcement has yet to catch the person or people responsible for these heinous acts.

Close up of a Tylenol pill
Corbis / Getty Images

The Chicago Tylenol Murders not only claimed the lives of seven people but also nearly destroyed McNeil Consumer Products, a subsidiary of behemoth drug manufacturer Johnson & Johnson and maker of Tylenol.

In what is now routinely used as a crisis management case study, at the height of the Tylenol panic, McNeil Consumer Products issued mass public warnings and recalled all existing Tylenol bottles, 31 million in total. McNeil Consumer Products also assured the public that all tampering occurred outside the factory.

In the weeks following Chicago Tylenol Murders, Johnson & Johnson went from dominating the over-the-counter analgesic market with 35% market share to a mere 8% market share. But within a year of the crisis, Tylenol rebounded after a $100 million investment in price reductions, tamper-proof packaging, and the introduction of a gelatin-coated caplet that was both easier to swallow and harder to interfere with.

During the crisis and years since, in the hearts and minds of the public, Tylenol has engendered enduring good faith as a safe, affordable, and effective pain reliever.

However, for reasons besides the now remote threat of criminal tampering, Tylenol can be dangerous. Few people probably don't think about how when taken in excess, acetaminophen can cause fatal liver failure. After all, bottles of acetaminophen look innocuous when perched atop a shelf in your medicine cabinet or when sold in combination at your local price club. Fortunately, the repercussions of acetaminophen poisoning can be averted if an antidote is administered within the first eight hours of poisoning.

Understanding Tylenol

In the body, Tylenol enters circulation via the gastrointestinal tract. When taken correctly, it can be effective. However, Tylenol overdose is one of the most common poisonings and it can be deadly if taken in large doses.

It takes about 30 minutes for the analgesic (pain-relieving) and antipyretic (fever-breaking) properties of this medication to take effect, and, under normal circumstances, our bodies clear about half a dose of Tylenol 2.5 hours after ingestion (this is also known as the half-life of the drug).

When taken for pain in adults, Tylenol is dosed between 500 milligrams (mg) and 1,000 mg every four to six hours. Current guidelines note the maximum daily dose is 3 grams (equal to 3,000 milligrams) of Tylenol a day. Some Tylenol caplets contain as much as 500 mg of acetaminophen, so you should never take more than two caplets every six hours or four caplets per day. Of note, if you have a painful condition that requires you to take four caplets of Tylenol a day, you should consult with your physician.

When taken in therapeutic amounts, most Tylenol is safely broken down by the liver through the metabolic processes of sulfation and glucuronidation. Furthermore, a smaller amount of ingested Tylenol (less than five percent) is directly excreted via the kidneys. Finally, with therapeutic dosages, a very small percentage is oxidized by the cytochrome P-450 system reactive metabolite N-acetyl-p-benzoquinoneimine (NAPQI); NAPQ1 is quickly detoxified by hepatic glutathione to a nontoxic acetaminophen-mercapturate compound which is also eliminated by the kidneys.

In cases of Tylenol poisoning, the liver enzyme cytochrome P-450 is quickly overwhelmed and stores of glutathione run out. Consequently, the reactive metabolite, NAPQ1, damages and kills liver cells, thus leading to liver failure.

In 2018, the American Association of Poison Control Centers reported 50,294 single exposures to acetaminophen alone, and 17,377 single exposures to acetaminophen in combination with other drugs. Acetaminophen exposure alone resulted in 110 deaths, and acetaminophen combinations resulted in 31 deaths.

Fifty-three people died of Tylenol poisoning secondary to combined preparations, and 69 people died on account of Tylenol alone. These statistics underlie an important clinical truth about Tylenol poisoning: Some people end up overdosing on acetaminophen because it appears "benign," but nearly equal numbers of people end up accidentally poisoning themselves because they fail to realize that Tylenol was even in the medications that they were taking.

Acetaminophen is found in more than 600 different over-the-counter (OTC) and prescription (Rx) medicines. You and your loved ones must recognize which formulations—analgesics, sleep medicines, and cold and flu therapies—contain acetaminophen:

  • Lorcet
  • Norco
  • NyQuil
  • Percocet
  • Vicodin
  • Darvocet
  • Excedrin ES
  • Unisom Dual Relief Formula
  • Lorcet
  • Tylox
  • Vicks Formula 44-D
  • Tylenol PM
  • Sominex 2

To make matters worse, the adverse effects of many of these medications presented in combination with acetaminophen may initially mask the symptoms of Tylenol poisoning itself. This masking may lead to a life-threatening delay in treatment.

Tylenol poisoning can be divided into four stages, but not everyone will experience these four stages (especially those who ingested several doses of acetaminophen over time):

  • Stage 1: During the first 24 hours, symptoms are nonspecific and include malaise, anorexia, nausea, and vomiting. For unknown reasons, a poisoned person may develop hypokalemia or low levels of potassium in the blood.
  • Stage 2: At day two or three, once initial symptoms have waned, symptoms and signs of liver damage may set in, including liver pain and tenderness and elevated liver enzymes (serum transaminases). Even without treatment, most people with mild to moderate liver poisoning (i.e, hepatoxicity) recover without sequelae and don't enter Stage 3.
  • Stage 3: By day three or four, fulminant hepatic failure takes place and may lead to: encephalopathy, jaundice, coagulopathy, metabolic acidosis, and hypoglycemia. Gastrointestinal problems re-appear such as nausea/vomiting and anorexia. This is the stage where there is the greatest risk of death.
  • Stage 4: For those who survive Stage 3, recovery begins at about two weeks with the restoration of liver function at two months.

People who are dependent on alcohol or those who are immunocompromised (e.g., AIDS) have depleted glutathione stores and are especially susceptible to acetaminophen poisoning and fulminant hepatic failure.

Moreover, people who are taking epilepsy or tuberculosis medications are also at greater risk because these medicines induce cytochrome P-450 enzymatic activity.

Treatment

Physicians treat Tylenol overdose based on protocols that have had high success in the past including a widely used single acute acetaminophen overdose nomogram, a special type of diagram.

The antidote for Tylenol overdose is a drug called N-acetylcysteine (NAC). The efficacy of NAC highly depends on the time of treatment, and it's most effective if administered within 8 to 10 hours of acute single ingestion overdose. 

There are two options available: a 24-hour intravenous regimen and a 72-hour oral regimen. Oral administration of NAC has a foul odor but may be mixed with juice or other flavorings to make it taste better. If oral administration of NAC is not possible, then it will be administered intravenously. NAC is generally given for 20 to 72 hours.

Within one to two hours of an overdose, activated charcoal also can be administered to help absorb some of the acetaminophen. In the unfortunate case that acetaminophen has already damaged the liver, and fulminant hepatic failure has set in, a liver transplant may be needed.

If you or someone you love has overdosed on Tylenol or a Tylenol-containing product, call 911 or emergency services immediately. Tylenol toxicity is an emergency situation and timing is crucial—if you wait too long, the treatment won't work.

Because signs of acetaminophen toxicity are generalized, it's imperative that you inform all your health care providers that you took too much Tylenol. (Emergency room physicians typically screen urine for Tylenol levels but it's important to communicate the events that led up to you feeling unwell.)

A Word From Verywell

Even though Tylenol and Tylenol-containing products appear harmless, they aren't. Before you pop another pill, stop and think about why you're taking Tylenol or other over-the-counter analgesics and pain remedies. Such remedies are meant for very temporary relief only—not long-term pain management. If you have to take acetaminophen, it is important to take only one medicine at a time that contains acetaminophen.

If your pain extends for some time, you need to seek medical attention. Please keep in mind that Tylenol won't heal chronic conditions like migraines or lower back injuries.

And be sure to check out Know Your Dose, an organization in partnership with the Acetaminophen Awareness Coalition to educate consumers on how to safely use medicines that contain acetaminophen.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  • Hung OL, Nelson LS. Chapter 184. Acetaminophen. In: Tintinalli JE, Stapczynski J, Ma O, Cline DM, Cydulka RK, Meckler GD, T. eds. Tintinalli's Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY: McGraw-Hill; 2011.
  • Olson KR. Chapter 4. Acetaminophen. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.